| Model Number |
400SMTHXSFT0308 |
| Medical Device Problem Codes |
Failure to Advance (2524); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
03/22/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acom) using a smart coil.During the procedure, while advancing a smart coil within its introducer sheath, the physician experienced resistance.Subsequently, the smart coil became stuck and would not advance further within its introducer sheath.Therefore, the smart coil was removed.The procedure was completed using a new smart coil and a non-penumbra coil.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed that the device was returned unsheathed; therefore, the reported inability to advance the coil within its introducer sheath could not be confirmed.Further evaluation revealed offset coil winds on the embolization coil.If the introducer sheath is not alighted properly within the hub of a parent microcatheter, resistance may be experienced during advancement, and damage such as offset coil winds may occur.During functional testing, the smart coil was re-sheathed with resistance due to kinks on the pusher assembly.The smart coil was then able to advance out of its introducer sheath with resistance due to the offset coil winds.Subsequently, while attempting to advance the smart coil through the hub of a demonstration microcatheter, resistance was experienced due to the offset coil winds, and the coil could not advance any further.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.